Hi, I can only tell you my own experiences of both of these medications and some of the well known side effects, which of course doesn't mean you will experience the same.
Both medications carry a risk of weight gain but if you know this in advance you can take steps to reduce this. The weight tends to be "water weight", so drinking plenty can help along with the normal steps of regular exercise and watching your diet.
I didn't get on with the olanzapine as I suffered one of the rarer side effects, which although not at all life threatening was very uncomfortable -
I have been on (and off) depakote for the last 2 years, I did gain about 10lbs in weight when I was on the higher dose but lost this quite quickly when I reduced the dose. It can make you feel pretty dopey for the first few days (sometimes longer) but this does ease off. Unfortunately the lower dose is not helping with my mood and the higher dose, aside from weight was making me too "flat" (not fat, lol), so I now take lithium alongside it.
Depakote does tend to be the next thing offered after lithium over here in the UK as its effects are meant to be nearly as good and with less toxicity than lithium.
My personal opinion was to go with the depakote rather than the olanzapine (zyprexa).
Not sure if this is any help at all but if you want to chat more about it please feel free to PM me.
If given a choice between an antipsychotic (Zyprexa) and a mood stabilizer (Depakoate) I would choose Depakoate. Zyprexa does have the risk of tardive dyskinesia. If a person needs an antipsychotic of course they have to take one but Depakoate does not have that risk. Zyprexa also has a severe risk for diabetes. All of the atypicals do but Zyprexa is most likely to. There have been warnings issued about it after it is was shown the company that produced it under reported the risk of diabetes to the FDA. I gained 35 pounds on Zyprexa and it was on that plus a typical antipsychotic that I acquired tardive dyskinesia (but two antipsychotics shouldn't be given together and Zyprexa is no more likely to cause it than others, it does have a strong mood stabilization effect). I did weight on Depakoate and had heavy sedation and cognitive confusion. But some people tolerate it better than I did. I and other people have found Lamictal to be more tolerable and it does not cause weight gain and generally not cognitive confusion. You could ask about Lamictal. For information google "Depression Central" (it has information about all mood disorders and mood stabilizers).
I did put weight on under valpro. Already very heavy at 130kg but went to 145. I have had good results with lamotrogine but expensive here in Australia. Long time to get to therapeutic dose. The right exercise is important too. Best of luck and enjoy your Christmas, God Bless yo.
Thanks for the info. I guess I'll have to suck it and see . I just want to be as well informed as possible before I meet my doc next time.
Dang, Seroquel is an awesome drug, really helps with the hypo/mania AND anxiety. Any way they can put you on it at least until things simmer down? It's the best drug I've had so far, and so flexible, as an example, if I'm starting to panic, I can take an extra 25mgs if needed, which i would rather do then take ativan. My anxiety is down to a dull roar, and I still get hypomanic sleepless nights, but I can concentrate now. I have pretty difficult to treat cyclothemic mixed state BP, fun in a bun. I actually had enough focus to clean my bathroom and organize a bit, which is awesome. What is short term and what is longer term where you live? cheers LCC
Seroquel is only approved for use here for 6 months and then it is no longer subsidised by the government which means the price doubles. So its thought of as a short term fix for BP. It is, however, approved for use in schizophrenia. That means that after being on it for 6 months I will have to find what they call a maintenance drug i.e. one tat can be used ongoing.
I must say I agree with you re the Seroquel as I can take as much or as little as I need. Maybe the rules will change here soon as they seem to constantly.